Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

February 3, 2017Oswego County, New York

NWS Buffalo, NY issued this special weather statement at Feb 3, 2017, 9:53 AM EST for Oswego County, New York. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 3, 2017, 9:53 AM EST (14:53 UTC)
Expired
Feb 3, 2017, 11:45 AM EST
In force
112 min
Issued by
NWS Buffalo, NY

County Oswego County, NY

The radar

The Ft Drum radar (KTYX), 46 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

337 
WWUS81 KBUF 031453
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
953 AM EST FRI FEB 3 2017

NYZ006>008-031645-
Jefferson-Oswego-Lewis-
953 AM EST FRI FEB 3 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTH CENTRAL JEFFERSON...
SOUTHWESTERN LEWIS AND NORTHEASTERN OSWEGO COUNTIES...

A band of lake effect snow producing snow fall rates of 1 to 3 
inches per hour will remain in place through noon.

Locations impacted include...
Pulaski, Adams, Redfield, and Barnes Corners.

This includes Interstate 81 between exits 36 and 40.
 
Visibilities will drop quickly to less than a quarter of a mile in 
this band of lake effect snow.  Use extra caution if you must travel 
into or through this band of heavy lake effect snow. Be prepared for 
very poor visibility and snow covered roads.

LAT...LON 4354 7648 4356 7645 4357 7639 4357 7636
      4356 7631 4357 7628 4358 7626 4369 7626
      4374 7628 4386 7551 4348 7552
$$

Zaff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Feb 3, 6:46 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Feb 3, 6:46 AM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
646 AM EST Fri Feb 3 2017

.SYNOPSIS...
A seasonably cold mid-winter airmass will remain in place across
our region right through the upcoming weekend. This will lead to
continued significant lake effect snows east of Lake Ontario...
while more nuisance-type snows will be found east of Lake Erie.
Otherwise snow showers and flurries will be much more scattered
across the region...with temperatures averaging out a bit below
normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
Radar imagery this morning continues to indicate the presence of a
dominant single lake-effect band directed down the axis of Lake
Ontario and focused on northern Oswego county and the central Tug
Hill Plateau. Snowfall rates there have averaged around an a half
inch to an inch per hour through the night. Meanwhile, fairly
persistent light snows have been impacting far northern Niagara and
Orleans county for a good portion of the night, thanks to localized
convergence and upstream contributions from Lake Huron. To the
south, more diffuse upslope/lake effect activity has been ongoing
east of Lake Erie, again thanks to the cold, cyclonic westerly flow
that has been in place for the last couple of days.

Few changes are expected through much of today, as the area will
remain under persistent westerly flow aloft that will continue to
focus lake effect snows east of the lakes. As continues to be the
case, the most intense activity will continue to be found east of
Lake Ontario, across the central Tug Hill Plateau. Whereas earlier
model guidance suggested the potential for the band to sneak
northwards into the Watertown area, latest mode consensus keeps the
band locked in across the central Tug through the first half of the
day. This band should then gradually slip south during the afternoon
and into this evening as flow aloft veers to the west-northwest in
the wake of a passing shortwave. As a result, lake snows may once
again shift more to the southern Tug late this afternoon into
tonight, while clipping Northern Cayuga, and perhaps extreme
northeastern Wayne counties in the process. With this in mind, have
issued a Lake Effect Snow Watch for these two counties. Have elected
not to go with warning yet, pending 12Z guidance that should verify
the expected veering flow that would indeed shifts the lake bands
south.

East of Lake Erie, lower inversion heights and shorter fetch have
kept activity much more modest with regards to intensity, and this
should remain the case through much of the day. We may see a brief
uptick in activity this afternoon across the Western Southern Tier
in advance of a passing shortwave... however as flow veers to the
northwest in the wake of the aforementioned shortwave passage,
activity will shift farther south towards the PA border by this
evening. Inversion heights will fall even further behind the
shortwave, down to around 3kft, suggesting any snows should be very
light across the western Southern Tier tonight.

Outside of lake effect areas, a mixture of sun and clouds this
morning will give way to more widespread cloud cover this afternoon
as the shortwave crosses the region. A few flurries will also be
found near the periphery of lake bands. Temperatures will be
seasonably chilly, with highs in the upper teens to lower 20s. The
persistent westerly breeze will make it feel colder however, with
values in the single digits above zero. The profuse cloud cover and
general onshore flow will limit diurnal swings tonight, with lows in
the teens.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Lake effect snow will weaken on Saturday as a surface ridge axis
extending north from a surface high over West Virginia shifts across
New York. Lake snows will be very weak, if present at all, east of
Lake Erie while a decent band should still bring several additional
inches of snow east of Lake Ontario before weakening. Otherwise,
expect conditions away from the lake effect to remain cold and dry
with a brisk westerly wind. The loss of widespread synoptic moisture
will even allow for some sunshine between lake effect bands. After a
cool start in the teens, temperatures will only rise into the 20s
but the wind will keep wind chills in the lower teens to single
digits.

Off Lake Ontario...

During the day Saturday lake induced equilibrium levels fall
steadily as the surface ridge shifts across New York. This will
correspond to a weakening of the band across the Tug Hill region.
The band can still bring another 2-4 inches over Oswego, far
southern Jefferson and southwestern Lewis counties. The band will
fall apart as it shifts northward from the Tug Hill into the
Watertown area. There is a low chance of a few light snow showers to
continue into Saturday night across Jefferson County with any
additional accumulations limited to just a few tenths of an inch.

Sunday, The center of a clipper system is forecast to track north of
the forecast area through northern Ontario and Quebec. As the
clipper makes this shift, it is forecast to deepen some with a
strengthening 40-50kt low level jet tracking over western and
central NY. Synoptic lift and moisture ahead of a parent mid-level
shortwave trough will combine with forcing along the low level jet
to produce some scattered snow showers across the region Sunday and
Sunday night. Models are only showing a few hundredths of QPF
leading to very little snow accumulation in most areas. The higher
terrain east of the lakes may see 1-3 inches with upslope and lake
enhancement while all other locations should see an inch or less.
Winds will also remain gusty Sunday into Sunday night with the
deepening low and strengthening jet possibly bringing some near
advisory level gusts as the boundary layer remains unstable in cold
advection.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Weak surface ridging will briefly shift over our region on Monday
with mainly fair weather ahead of the next weather system. 00z model
consensus shows a deepening low pressure will track across the
Midwest states to the central Great Lakes on Tuesday then just
northwest of Buffalo on Tuesday night and Wednesday. This is a
favorable track for snow changing over to rain as warm air is
advected north across New York along with a potential gusty wind
event. More specific details such as timing of the precip changeover
including a chance of a short window of mixed wintry precip, will
be ironed out as model guidance better aligns the the coming days.
Have centered the highest POPs Tuesday into Wednesday coincident with
the passing of the low and its associated warm/cold fronts.

Temperatures on Monday will run near early February normals topping
out in the upper 20s to around 30 across western NY with low to mid
20s east of Lake Ontario. Temperatures have a chance of making a run
at 40 degrees Tuesday into Wednesday as 925mb temps warm to around
+10C ahead of the systems cold front. While it is still too early to
be highly certain, The cold front looks to allow for mixing of
higher winds from a 50+ kt jet on Wednesday. Local high wind
potential impact tables show early indications that this could bring
advisory level or even limited warning level wind gusts Wednesday.
The strong cold front will then usher in some Arctic sourced air for
Thursday as 925mb temps fall back to around -15C. This will lead to
highs not reaching out of the 20s and even the teens for some on
Thursday along with a potential return to some lake effect snow if
sufficient synoptic moisture is present.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Cold westerly flow means continued lake-effect snows east of both
Lakes Erie and Ontario this morning. Lake effect will persist
through the forecast period with most significant activity being
found east of Lake Ontario. The Lake Ontario band is currently
expected to drift slightly north this morning, and will be on the
doorstep of KART by 15Z. However, the worst of the band is expected
to remain south of KART, and conditions should remain MVFR/VFR at
the field through the forecast period.

Off of Lake Erie, LES activity is more broad and diffuse, with MVFR
conditions noted at KJHW/KOLE/KELZ. This activity should continue
through the forecast period, with MVFR conditions being maintained
through the end of the period, though a passing upper level
disturbance Friday afternoon may enhance LES activity just enough to
bring KJHW into a brief period of IFR vsbys for a few hours around
18Z, though there remains some uncertainty at this point. Otherwise,
main terminals of KBUF/KIAG/KROC should remain VFR and clear of LES
activity through the rest of the forecast period.

Outlook...
Friday night and Saturday...VFR/MVFR with scattered snow showers...
and IFR in areas of lake effect snow east of the lakes. The worst
overall conditions will again be found east of Lake Ontario.
Sunday...VFR/MVFR with scattered snow showers...though IFR/MVFR
will be possible in more numerous snow showers east of the lakes.
Monday...Mainly VFR.
Tuesday...MVFR/IFR with some rain and snow showers likely.

&&

.MARINE...
Brisk westerly winds will persist across the Lower Great Lakes
right through Saturday. With this in mind...small craft advisories
remain in effect as outlined below.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 7 PM EST Saturday for
     NYZ006>008.
     Lake Effect Snow Watch from 4 PM EST this afternoon through
     Saturday morning for NYZ004-005.
     Lake Effect Snow Advisory until 11 AM EST this morning for
     NYZ012-019-020-085.
MARINE...Small Craft Advisory until 1 PM EST Saturday for LEZ040-041.
         Small Craft Advisory until 7 PM EST Saturday for
         LOZ042-043.
         Small Craft Advisory until 1 AM EST Sunday for LOZ044-045.

&&

SYNOPSIS...WOOD
NEAR TERM...WOOD
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...WOOD
MARINE...WOOD
Hazardous weather outlook, Feb 3, 5:13 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
513 AM EST FRI FEB 3 2017

NYZ006>008-041015-
OSWEGO-JEFFERSON-LEWIS-
513 AM EST FRI FEB 3 2017

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>003-010-011-013-014-021-041015-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-LIVINGSTON-ONTARIO-
ALLEGANY-
513 AM EST FRI FEB 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004-005-041015-
WAYNE-NORTHERN CAYUGA-
513 AM EST FRI FEB 3 2017

...LAKE EFFECT SNOW WATCH IN EFFECT FROM 4 PM EST THIS AFTERNOON
THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012-019-020-085-041015-
WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
513 AM EST FRI FEB 3 2017

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 11 AM EST THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-041015-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
513 AM EST FRI FEB 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SMITH

In the hours before

Special weather statement, Feb 3, 7:32 AM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Buffalo NY
732 AM EST FRI FEB 3 2017

NYZ006>008-031430-
Jefferson-Oswego-Lewis-
732 AM EST FRI FEB 3 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTH CENTRAL JEFFERSON...
SOUTHWESTERN LEWIS AND NORTHEASTERN OSWEGO COUNTIES...

A band of lake effect snow producing snow fall rates of 2 to 3
inches per hour will remain in place through 10 AM this morning.

Locations impacted include...
Pulaski, Adams, Redfield, and Barnes Corners,

This includes Interstate 81 between exits 36 and 41.

Visibilities will drop quickly to less than a quarter of a mile in
this band of lake effect snow.  Use extra caution if you must travel
into or through this band of heavy lake effect snow. Be prepared for
very poor visibility and snow covered roads.

LAT...LON 4348 7553 4354 7647 4356 7645 4357 7639
      4357 7636 4356 7631 4357 7628 4358 7626
      4369 7626 4377 7629 4393 7551

Zaff
Special weather statement, Feb 3, 9:53 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
953 AM EST FRI FEB 3 2017

NYZ006>008-031645-
Jefferson-Oswego-Lewis-
953 AM EST FRI FEB 3 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTH CENTRAL JEFFERSON...
SOUTHWESTERN LEWIS AND NORTHEASTERN OSWEGO COUNTIES...

A band of lake effect snow producing snow fall rates of 1 to 3
inches per hour will remain in place through noon.

Locations impacted include...
Pulaski, Adams, Redfield, and Barnes Corners.

This includes Interstate 81 between exits 36 and 40.

Visibilities will drop quickly to less than a quarter of a mile in
this band of lake effect snow.  Use extra caution if you must travel
into or through this band of heavy lake effect snow. Be prepared for
very poor visibility and snow covered roads.

LAT...LON 4354 7648 4356 7645 4357 7639 4357 7636
      4356 7631 4357 7628 4358 7626 4369 7626
      4374 7628 4386 7551 4348 7552

Zaff

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 3:56 AM ESTLake Effect Snow WatchBUFCayuga, Wayne9 hr
Feb 3, 7:32 AM ESTSpecial Weather StatementBUFOswego118 min
Feb 3, 12:01 PM ESTSpecial Weather StatementBUFOswego89 min
Feb 3, 1:44 PM ESTSpecial Weather StatementBUFJefferson91 min
Feb 3, 1:53 PM ESTSpecial Weather StatementBUFChautauqua82 min
Feb 3, 3:21 PM ESTSpecial Weather StatementBUFJefferson69 min
Feb 3, 4:37 PM ESTSpecial Weather StatementBUFOswego68 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.